ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1513

De Novo IgA Vasculitis Following Exposure to SARS-CoV-2 Immunization

Session Information

Category: Glomerular Diseases

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Wickman, Terrance, Ochsner Medical Center - New Orleans, New Orleans, Louisiana, United States
  • Mohamed, Muner, Ochsner Medical Center - New Orleans, New Orleans, Louisiana, United States
  • Fogo, Agnes B., Vanderbilt University Medical Center, Nashville, Tennessee, United States
  • Velez, Juan Carlos Q., Ochsner Medical Center - New Orleans, New Orleans, Louisiana, United States
Introduction

Immunizations have been previously described as potential triggering events for the development of certain glomerular diseases. However, there is paucity of reports of occurrence of glomerular diseases developing after exposure to a severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) vaccine.

Case Description

A 50-yearl-old man presented to a nephrology clinic for evaluation of persistent proteinuria. Six weeks prior to evaluation, the patient had reported developing a new rash approximately 2 weeks after receiving the first dose of a SARS-CoV-2 vaccine (Pfizer®). The rash was treated by his primary care provider with topical and oral corticosteroids, leading to partial improvement of the skin lesions. Three weeks after the first vaccine injection, the patient received his scheduled second vaccine injection. Within 2 days, the rash reappeared. This time, the lesions were more severe in nature, with a violaceous papular rash involving his lower legs and with some areas progressing to blisters. He also reported myalgias and arthralgias. A skin biopsy was performed and revealed IgA-dominant leukocytoclastic vasculitis. After completion of 2 weeks of oral corticosteroids, a urinalysis revealed proteinuria and a consultation to nephrology was requested. On examination, healing papules were noted on his legs but otherwise exam was normal. Serum creatinine was 0.9 mg/dL. Microscopic examination of the urinary sediment revealed acanthocytes. A urine protein-to-creatinine ratio (UPCR) was 1.1 g/g. Serum complements were normal and all pertinent serology was negative. A kidney biopsy was performed and light and immunofluorescence microscopy findings showed an IgA nephropathy. UPCR decreased to 0.7 g/g and rash completely subsided.

Discussion

The clinical presentation and pathological findings in this case strongly suggest that SARS-CoV-2 vaccine (Pfizer®) can trigger a clinical syndrome compatible with Henoch-Schönlein purpura. The recurrence of the rash following re-exposure to the vaccine injection (second dose) argues for a definite causal association by Naranjo criteria.